Tag Archives: utrogestan

Back on HRT – Evorel Oestrogen Patches & Utrogestan Progesterone Capsules

Well I tried. I have been six months completely free of any kind of HRT. I started weaning off my oestrogen gel and progesterone capsules in October 2020 and by January 2021 I reduced my dose to nothing. I was delighted to be dealing with the menopause the way my mum dealt with hers: stoically accepting the natural process. Not interfering with my body’s natural hormonal cycles.

And then came the hot flushes. Although that’s not really a fair way to describe what happens. They’re more like Intense Sweating Attacks.

These happen multiple times per day, starting at the neck, where I feel a sudden mushroom of heat that rapidly expands to my ears, face, whole head, and then the rest of my body. Sweat runs off my forehead and seeps out of my neck. Sweat gathers and trickles down my chest, my hair sticks to the skin on my forehead and the back of my neck, sweat pours out of my arms, back, thighs, behind my knees, elbows, shins… EVERY bit of skin on my body suddenly, within seconds, goes from a completely normal temperature to an INTENSELY sweating, deeply uncomfortable hot mess. Why? Why, body, why? What is the point of this unpleasantness? How does it serve me?

The hot flushes happen about twenty times per day and every time I wake in the night (usually about three or four times). My skin is permanently sticky, my bed sheets and bed clothes need to be changed far more regularly than normal, my pillow is often like a cold damp flannel – sweated on so much when I’m asleep that it doesn’t dry out and just gets cold.

I’ve been suffering like this for six months. I also have other health problems – two dislocating knees, a crumbled destroyed hip, and multiple slipped discs in my back. I am having a total hip replacement operation this summer. I also have frequent and intense migraines.

So I have enough trouble without sweating like an elite athlete just sitting watching TV. It’s just one deeply uncomfortable problem I can do without. And since it’s relatively easy to do something about, I finally gave up trying to be natural like my mother, and asked my GP to prescribe HRT.

I collected my first dose this morning and was so desperately excited to get started that I stuck my first patch on in a Waitrose car park. I couldn’t even wait to get home. I’ll take my first progesterone tablet last thing tonight before I go to sleep (because it can make you feel drunk). And that’s me off. Relief is in reach on the horizon!

Utrogestan

Utrogestan is a medication women take when they use HRT. I have just started taking it five days ago because my mirena coil has gone a year-and-a-half past its sell-by date and I’m on estradiol HRT. I’ve decided to reduce my HRT with the goal of stopping it completely. But I have to wean off it gradually, over 2-4 months. If you stop suddenly and go cold turkey you could get an overnight menopause with severe symptoms.

My HRT consists of taking oestrogen gel and a progesterone tablet. You have to have the progesterone tablet if you take oestrogen because if you don’t, the lining of your womb can be damaged. Utrogestan is a body identical manufactured hormone so it’s pretty good, but there is a major side effect. About twenty minutes after taking it, you feel extremely sedated, like you’ve been drugged. It’s hard to get up and walk. You feel dizzy and your eyes want to close. Your body wants to fall to the floor and sleep. This is very strong for about 15 minutes but then slowly wears off over the next hour.

At the moment I’m undecided whether I can cope with this every evening for 2 months. I’m desperate to come of my HRT but I have to take it slowly, which means using the utrogestan for a while. It’s a daunting prospect. But perhaps this effect will lessen over time. I’ll let you know. If I forget, remind me! ***

But the main point of this post was to let other women know that the dizzy, soporific, druggy effect they feel after taking progesterone is normal, and caused by the fact that you have to take a high dose in order for it to make its way through your system to your womb before it’s all digested. There are other methods for getting progesterone into your system so if you don’t feel a reduction in the sedation you could speak to your doctor about this.

*** UPDATE Yes, the effect not only lessons over time it doesn’t happen at all. I only experienced the sedative effect about 2 or 3 times and then never again.

*** ANOTHER UPDATE From time to time, I still get the effect of suddenly being very drunk/drugged/sleepy for 20 minutes. I’m wondering whether, to prevent this, the utrogestan pill must be taken at the same time as applying the estradiol.